IDEAS home Printed from
MyIDEAS: Login to save this paper or follow this series

The Three Musketeers. Old Solutions to Bankruptcy Problems

  • Carmen Herrero

    (University of Alicante and IVIE)

This paper concentrates on a comparative analysis of three basic rules to solve bankruptcy problems from an axiomatic viewpoint. These rules are: (i) The proportional rule, that divides the estate proportionally to agents' claims. (ii) The constrained equal-awards rule, that divides equally the estate among the agents under the condition that nobody gets more than her claim. (iii) The constrained equal-losses rule, that divides equally the diference between the aggregate claims and the budget, provided no agent ends up with a negative award. The comparative analysis of the three aforementioned rules aims at clarifying the class of real life problems for which each of these solutions is better. With this purpose in mind and following the recommendations given above, we concentrate on those characterizations that permit an easy comparison of these three rules. In particular, we focus on a family of results that characterize each of these rules by three independent axioms, two of which are common to all of them. As the Three Musketeers were four so are our three rules. The Talmud rule here will play the role of D'Artagnan. This is an appealing allocation rule that amounts to solve bankruptcy problems by combining the constrained equal awards rule and the constrained equal losses rule. We start by formally introducing the family of bankruptcy problems and the three basic rules. Then we present several appealing properties for bankruptcy rules. We offer a joint characterization of the three bankruptcy rules in terms of some of those properties, as well as independent characterizations. Previous properties help us to analyze also the contested garment rule, and its consistent extension, the Talmud rule (the rule playing here the role of D'Artagnan). Variants and extensions of the aforementioned rules are also analyzed. The paper ends by providing noncooperative support of the constrained equal-awards rule and of the constrained equal-losses rule.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
File Function: main text
Download Restriction: no

Paper provided by Econometric Society in its series Econometric Society World Congress 2000 Contributed Papers with number 0609.

in new window

Date of creation: 01 Aug 2000
Date of revision:
Handle: RePEc:ecm:wc2000:0609
Contact details of provider: Phone: 1 212 998 3820
Fax: 1 212 995 4487
Web page:

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. M. Angeles de Frutos, 1999. "Coalitional manipulations in a bankruptcy problem," Review of Economic Design, Springer, vol. 4(3), pages 255-272.
  2. Dagan, N. & Serrano, R. & Volij, O.C., 1994. "A Non-Cooperative View of Consistent Bankruptcy Rules," Discussion Paper 1994-11, Tilburg University, Center for Economic Research.
  3. Carmen Herrero & Antonio Villar, 2002. "Sustainability in bankruptcy problems," TOP: An Official Journal of the Spanish Society of Statistics and Operations Research, Springer, vol. 10(2), pages 261-273, December.
  4. Volij, Oscar & Dagan, Nir & Serrano, Roberto, 1997. "A Non-Cooperative View of Consistent Bankruptcy Rules," Staff General Research Papers 5130, Iowa State University, Department of Economics.
  5. Dagan, Nir & Volij, Oscar, 1993. "The bankruptcy problem: a cooperative bargaining approach," Mathematical Social Sciences, Elsevier, vol. 26(3), pages 287-297, November.
  6. Herrero, Carmen & Marco, Maria Carmen, 1993. "Rational equal-loss solutions for bargaining problems," Mathematical Social Sciences, Elsevier, vol. 26(3), pages 273-286, November.
  7. William Thomson, 2001. "On the axiomatic method and its recent applications to game theory and resource allocation," Social Choice and Welfare, Springer, vol. 18(2), pages 327-386.
  8. Chun, Youngsub, 1988. "The equal-loss principle for bargaining problems," Economics Letters, Elsevier, vol. 26(2), pages 103-106.
  9. van Damme, E.E.C., 1986. "The Nash bargaining solution is optimal," Other publications TiSEM b408f4e4-5094-48a1-a02f-5, Tilburg University, School of Economics and Management.
  10. Young, H. P., 1988. "Distributive justice in taxation," Journal of Economic Theory, Elsevier, vol. 44(2), pages 321-335, April.
  11. Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
  12. Damme, Eric van, 1986. "The Nash bargaining solution is optimal," Journal of Economic Theory, Elsevier, vol. 38(1), pages 78-100, February.
  13. O'Neill, Barry, 1982. "A problem of rights arbitration from the Talmud," Mathematical Social Sciences, Elsevier, vol. 2(4), pages 345-371, June.
  14. Herrero, Carmen & Maschler, Michael & Villar, Antonio, 1999. "Individual rights and collective responsibility: the rights-egalitarian solution," Mathematical Social Sciences, Elsevier, vol. 37(1), pages 59-77, January.
  15. Nir Dagan, 1996. "New Characterizations of Old Bankruptcy Rules," Economic theory and game theory 002, Nir Dagan.
  16. Antonio Villar Notario & Carmen Herrero Blanco, 1996. "Agenda independence in allocation problems with single-peaked preferences," Working Papers. Serie AD 1996-14, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  17. Carmen Herrero Blanco, 1993. "Endogenous Reference Points And The Adjusted Proportional Solution For Bargaining Problems With Claims," Working Papers. Serie AD 1993-13, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  18. Carmen Herrero Blanco, 1998. "- Minimal Rights In Claims Problems," Working Papers. Serie AD 1998-20, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  19. Chun, Youngsub, 1989. "A noncooperative justification for egalitarian surplus sharing," Mathematical Social Sciences, Elsevier, vol. 17(3), pages 245-261, June.
  20. Chun, Youngsub, 1988. "The proportional solution for rights problems," Mathematical Social Sciences, Elsevier, vol. 15(3), pages 231-246, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:ecm:wc2000:0609. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.